Florida, 2010

Damaging Wind in Florida, June 18, 2010

June 18, 2010 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced strong winds across the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced strong winds across the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 18, 10:55 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 18, 10:55 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT FRI JUN 18 2010

.AVIATION UPDATE FOR 18/18Z...SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS THE INTERIOR AREAS BETWEEN 11 AM AND NOON WILL DRIFT SOUTH.
THE MORE NUMEROUS CONVECTION AT NOON WAS EAST OF A DESTIN CAMDEN
LINE. SOME BRIEF IFR CONDITIONS IN VISIBILITY AND CEILING POSSIBLE.
DEVELOPMENT OVER THE REMAINDER OF THE AREA SHOULD COMMENCE BEFORE 2
PM. BOTH AREAS HAVE THE POSSIBILITY OF BRIEF STRONG AND VARIABLE
SURFACE WINDS...A FEW GUSTS IN EXCESS OF 50 MPH MAY OCCUR. ACTIVITY
DIMINISHES THIS EVENING WITH A MOSTLY VFR NIGHT...A LITTLE PATCHY
LATE NIGHT FOG IN PLACES. SATURDAY SHOULD BE SIMILAR WITH EARLY
MORNING CONVECTION ALONG THE COAST AND DEVELOPING INLAND AS THE DAY
HEATS UP. /11

                               PREVIOUS

.SHORT TERM (TODAY AND TONIGHT)...THE WATER VAPOR LOOP SHOWS A
SERIES OF MILD SHORTWAVES ROUNDING THE UPPER RIDGE CENTERED OVER THE
SOUTHERN PLAINS AND MOVING SOUTHWARD ACROSS THE AREA. WILL HAVE
SMALL POPS FOR THE MORNING HOURS FOR ISOLATED CONVECTION DEVELOPING
ACROSS THE AREA THEN CHANCE POPS FOR THE AFTERNOON WITH POPS
TAPERING TO SLIGHT CHANCE OVERNIGHT. ANOTHER HOT AND MUGGY DAY
PRODUCES AFTERNOON HEAT INDICES TOPPING OUT BETWEEN 100-103.
WITH SURFACE BASED CAPES OF UP TO 2000-3000 J/KG BUT LOW SHEAR
VALUES EXPECT THAT SOME STORMS COULD BECOME STRONG TO POSSIBLY
SEVERE. LIGHT STEERING WINDS AND VERY HIGH DEEP LAYER
MOISTURE...PRECIPITABLE WATERS VALUES 2-2.2 INCHES...WILL ALSO
CREATE THE POTENTIAL FOR SLOW MOVING STORMS TO PRODUCE LOCALLY HEAVY
RAINFALL. THE MICROBURST RISK TODAY IS HIGH. /29

.SHORT TERM...(SATURDAY THROUGH THROUGH SUNDAY NIGHT)...HOT AND
MUGGY CONDITIONS CONTINUE WITH CONVECTION MOVING IN FROM THE GULF
AND FURTHER DEVELOPING IN THE AFTERNOON. STORMS WILL DISSIPATE
DURING THE EVENING, THEN IT WILL START ALL AGAIN OVER THE GULF
OVERNIGHT INTO SUNDAY MOVING ACROSS THE COAST AROUND SUNRISE,
DEVELOPING FURTHER THAT AFTERNOON WHILE MOVING INLAND NORTHWARD.
ONCE AGAIN HEAT INDICES WILL RISE INTO THE 100 TO 105 DEGREE RANGE,
NOT REACHING ADVISORY CRITERIA.

RIDGE AMPLIFYING OVER THE GULF WESTWARD TO SOUTH TEXAS. TO THE WEST
OF THE RIDGE, A STRONG 500 MB LOW IS MOVING NORTHEAST OVER THE
NORTHERN HIGH PLAINS, AND TO THE EAST OF IT A WEAK 500 MB TROUGH WAS
POSITIONED OVER THE SOUTHEAST STATES. SOME UNDULATIONS IN THE
MIDLEVEL FLOW ARE SEEN WHERE TRANSITING MCS'S ARE FORMING AND
PROPAGATING, BUT THOSE CLOSER TO THE RIDGE AXIS APPEAR MORE
SENSITIVE TO THE SUNLIGHT BEING TURNED OFF, AND THUS WEAKEN.

PRECIPITABLE WATER 2 TO 2.25 INCHES AND CAPE 2000 TO 3000 J/KG FOR
THE NEXT COUPLE OF DAYS. THIS SHOULD LEAD TO MORE CONVECTION TODAY
WITHIN THE WEAKNESS IN THE RIDGE AS THE DEEP LAYER DESTABILIZES BY
SUNLIGHT. SEA BREEZE WILL PROVIDE FORCING ALONG AND NORTH OF
INTERSTATE 10 WITH SCATTERED EXPECTED IN CENTRAL AND EASTERN ZONES,
AND ISOLATED ELSEWHERE. WET MICROBURST RISK MODERATE. BRIEF STRONG
WIND GUSTS CAN OCCUR WITH SOME STORMS. PATCHY LATE NIGHT OR EARLY
MORNING FOG IS REASONABLY EXPECTED WHERE HEAVY RAIN HAS FALLEN.

OUTSIDE THUNDERSTORM CLOUD COVER, HIGHS WILL BE IN THE MID 90S ON
AVERAGE WITH DAYTIME HEAT INDICES FROM 100-105. LOWS IN THE
LOWER/MID 70S. /77

.LONG TERM...(MONDAY THROUGH THURSDAY)...NO CHANGES SAVE SMALL
VARIATIONS IN MODEL OUTPUT. BROAD UPPER RIDGE ALOFT, WEAK SFC TROUGH
AND COPIOUS WATER VAPOR SURFACE TO 500 MB. PRECIPITABLE WATER
EXCEEDING 2 INCHES AND CAPE 2000 TO 3000 J/KG. WIDESPREAD AFTERNOON
HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 105 DEGREE
RANGE. STRONG SFC HEATING TO BRING HIGH INSTABILITY AND CONTINUED
DEVELOPMENT OF SCATTERED AFTERNOON AND EARLY EVENING CONVECTION.
WEAK WINDS AVERAGED IN THE CLOUD BEARING LAYER WILL MEAN STORM
MOVEMENT WILL BE SOMEWHAT SLOW AND ERRATIC, CONTROLLED GENERALLY BY
OUTFLOW BOUNDARIES AND MESOSCALE PROCESSES. THIS WILL CONTINUE TO
FAVOR LOCALLY HEAVY RAINFALL THROUGH THE PERIOD. PATCHY FOG SHOULD
NOT BE RULED OUT OVERNIGHT WHERE HEAVY RAIN HAS FALLEN. THE PATTERN
STAYS ON UNTIL A BAROTROPIC WAVE IS INDICATED OVER WESTERN CUBA BY
THE END OF THE WEEK. /77

&&

.AVIATION (12Z ISSUANCE)...WILL HAVE VFR CONDITIONS PREVAILING
THROUGH THE PERIOD WITH TEMPO GROUPS FOR IFR CONDITIONS IN AFTERNOON
CONVECTION. LIGHT NORTHERLY WINDS SWITCH TO THE SOUTHWEST IN THE
AFTERNOON AS THE SEA BREEZE DEVELOPS THEN RETURN OFFSHORE BY EARLY
EVENING. /29

&&

.MARINE...A WEAK SURFACE TROF OVER THE GULF COASTAL STATES WEAKENS
THE SURFACE RIDGE OVER THE GULF TODAY AND MEANDERS OVER THE MARINE
AND ADJACENT LAND AREA THROUGH SUNDAY. THE WEAK PRESSURE PATTERN
OVER THE AREA HAS WINDS REMAINING LIGHT AND TENDING TO FOLLOW A
DIURNAL SEA/LAND BREEZE CIRCULATION WITH AN OFFSHORE FLOW AT NIGHT
AND DURING THE MORNING HOURS THEN DEVELOPING AN ONSHORE COMPONENT
DURING THE AFTERNOON. THE WEAK SURFACE TROF BREAKS DOWN ON MONDAY
WITH THE SURFACE RIDGE BECOMING DOMINANT AND PROMOTING A LIGHT
SOUTHEAST FLOW THROUGH TUESDAY. WINDS AND SEAS WILL BE HIGHER NEAR
STORMS. /29

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE FORECAST
PERIOD. HOT HUMID WEATHER WILL CONTINUE WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS PERSISTING FOR THE REMAINDER OF THE WEEK.
DISPERSION MID 60S TO LOW 80S. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  74  94  73 /  50  20  40  30
PENSACOLA   93  77  94  76 /  40  20  40  30
DESTIN      91  79  91  77 /  30  20  40  30
EVERGREEN   96  71  96  71 /  30  20  40  20
WAYNESBORO  94  70  95  71 /  40  30  40  20
CAMDEN      95  71  96  71 /  30  30  40  20
CRESTVIEW   96  72  96  70 /  40  20  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 18, 5:10 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT FRI JUN 18 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS OVER THE COASTAL WATERS THIS
MORNING WILL REDEVELOP OVER LAND LATE THIS MORNING. AN ISOLATED
STRONG STORM WITH GUSTY WINDS...HEAVY RAINS AND FREQUENT LIGHTNING
WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST DURING THE OUTLOOK
PERIOD. LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
STRIKES WILL ALL BE A THREAT IN STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE STORMS IS NOT EXPECTED AT THIS TIME.

The radar

The Eglin Afb radar (KEVX), 70 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
June 18, 11:48 AM CST to 11:52 AM CST
Where
Okaloosa County, 5 mi N of Whight
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.522, -86.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246984.